DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20180676

Phenytoin induced Stevens-Johnson syndrome: a case report

Shambhavi Kulkarni, A. N. Dattatri

Abstract


Toxic epidermal necrolysis (TEN) and Stevens-Johnson syndrome (SJS) are rare but potentially life threatening cutaneous adverse drug reactions. Drugs commonly implicated are anti-microbials, anti-epileptics and non-steroidal anti-inflammatory drugs (NSAIDs). Amongst anti-epileptics, carbamazepine and phenytoin are the most common offending drugs. We report here a case of SJS due to phenytoin.


Keywords


Phenytoin, SJS, Seizure, TEN

Full Text:

PDF

References


Rohilla A, Yadav S. Adverse drug reaction: An overview. International Journal of Pharmacological Research. 2013;3(1):10-2.

Hutchinson TA, Flegel KM, Kramer MS, Leduc DG, Kong HH. Frequency, severity and risk factors for adverse drug reactions in adult out-patients: a prospective study. J Chronic Dis. 1986;39:533-42.

Chosidow OM, Stern RS, Wintroub BU. Cutaneous drug reaction. In: Kasper DL, Braunwald, editor. Harrison’s principles of internal medicine. 16th Ed. New York: Mc Graw Hill; 2005:318.

Mockenhaupt M. The current understanding of Stevens–Johnson syndrome and toxic epidermal necrolysis. Expert Rev Clin Immunol. 2011;7(6):803-15.

Devi K, George S, Criton S, Suja V, Sridevi PK. Carbamazepine-the commonest cause of toxic epidermal necrolysis and Stevens-Johnson syndrome: a study of 7 years. Indian J Dermatol Venereol Leprol 2005;71(5):325-8.

Chung WH, Hung SI. Genetic Markers and Danger Signals in Stevens-Johnson syndrome and Toxic Epidermal Necrolysis. Allergology International. 2010;59(4):325-32.

GarciaDoval I, LeCleach L, Bocquet H, Otero XL, Roujeau JC. Toxic epidermal necrolysis and Stevens-Johnson syndrome: does early withdrawal of causative drugs decrease the risk of death?. Arch Dermatol. 2000;136:323-7.

Lihite RJ, Lahkar M, Borah A, Hazarika D, Singh S. A study on drug induced Stevens- Johnson Syndrome (SJS), Toxic Epidermal Necrolysis (TEN) and SJS-TEN overlap in a tertiary care hospital of Northeast India. J Young Pharm. 2016;8(2):149-53.

Budania RJ, Dakhale GN, Sontakke SD, Patnaik PS. Int J Basic Clin Pharmacol. 2013 Dec;2(6):843-5.

Bhanu LP, Swamy KM, Nasiruddin M, Naveen HD, Venkataraman R. Stevens-Johnson syndrome induced by phenytoin: a case report. Int J Basic Clin Pharmacol. 2017 Jan;6(1):208-10.

Bilimoria FE, Shah BJ. Drug reactions. In: Valia AR, Valia RG, eds. IADVL Textbook of Dermatology. 3rd Ed. Mumbai: Bhalani Publishing House; 2013:1645-1646.

Thomas H, French E. Toxic epidermal necrolysis and Stevens-Johnson Syndrome. Orphanet J of Rare Dis. 2010;5:39.